ACEP ID:

Pediatric Emergency Medicine

Adolescent Psychiatric Emergency Quiz - 11/03

View quiz anwers
Pediatric Quizzes

November 2003
American College of Emergency Physicians Section of Pediatric Emergency Medicine

Michael Dinerman, MD
Pediatrics Division of Emergency Medicine
Emory University School of Medicine/Children's HealthCare

Case 1

An 18-year-old histrionic American art student with a history of major depression traveled to Paris in search of l'amour. On her date with Gaston, she sampled a plate of cheddar, Swiss and blue cheese and downed the fine cuisine with a glass of Chianti wine. Within minutes, the young lady developed a severe headache and unsightly sweat across her brow. She vomited twice on Gaston while clutching her chest. One hour later she was dumped in the Emergency Department for good.

On exam, vitals show BP 210/80, HR 120, T 37, RR 20. In general, she appears ill and clutching her head. HEENT: mydriasis and bilaterally symmetrical pupils

The most likely offender of her horrible evening is:

  1. paroxitine
  2. sertraline
  3. tranylcypromine
  4. amitriptyline
  5. cheesy gastritis

Case 2

A 17-year-old pregnant adolescent at 34 weeks EGA is brought into the Emergency Department by her boyfriend when she started talking about "the angels dancing in her head." She is starting blankly and calmly at the wall and saliva is seen running down her chin. She is scarcely coherent.

Vital signs show T 37 R 22 BP 155/100 and HR 140. HEENT: mydriasis, (+) horizontal and vertical nystagmus. Neuro exam shows ataxia, muscular rigidity and decreased pain sensitivity during pinprick.

She is most likely intoxicated with which of the following illicit drugs:

  1. phencyclidine
  2. methamphetamine
  3. amyl nitrite
  4. cannabis
  5. LSD

The next appropriate step in her management is:

  1. Place the patient on her right side in restraints
  2. Assess vitals signs and mental status in a quiet room every 2-4 hours
  3. Convince the patient there are no angels in her head
  4. Basify the urine and talk the patient down from her bad trip
  5. Low potency neuroleptics (chlorpromazine or thioridazine)

Case 3

A mother brought her 16-year-old daughter into the Emergency Department for evaluation. The adolescent was sleeping for over 16 hours in her bedroom today. Over the past half week she was awake all night along with her friends at the clubs. She was hyperactive, paranoid, and acting "on-edge". In fact, she was hiding in her car late at night, avoiding the demons that she hallucinated outside. The prior afternoon, her mother found her scrubbing the entire kitchen floor incessantly until all the tiles were spotless.

On physical exam, she is wide-awake and alert. Vital signs are normal. Mental status and neurological exam shows no abnormalities. Vertical nystagmus is absent. She admits to drug abuse.

The most likely drug is:

  1. Crystal methamphetamine
  2. 3,4-methylenedioxy-n-methylamphetamine (MDMA)
  3. Phencyclidine (PCP)
  4. D-lysergic acid diethylamide (LSD)

Case 4

A 14-year-old female with a history of psychosis is brought to the Emergency Department for a chief complaint that "it is too painful to swallow her food." She appears acutely ill.

Vital signs show T 102; P 120; R 16; BP 120/70. HEENT shows significant pharyngeal erythema and bilateral adenopathy. Her CBC reveals a WBC of 1,300 and 10% PMNs

The most likely offender to cause agranulocytosis is:

  1. clonazepam
  2. clozapine
  3. chlorazepate
  4. chlordiazepoxide

Case 5

A 15 year old boy, presented with a 1-month history of yellowing of sclera, colored urine, vomiting, and 2 weeks of altered sensorium and irritability.

On exam, neurologic testing shows an intention tremor, resting choreoathetoid movements, and an ataxic gait.

His laboratory investigation revealed, Hct 36.6%; Bilirubin total 60.8 mg%, direct - 41.2 mg%; ALT 637 IU/l, AST 498, Alk Phos 320 IU/l, Sodium 133 mEq/l, Potassium 3.2 mEq/l, Proteins Total 4.3 g%, Albumin 2.5g%; PT -control 13.1 sec, test 24.1 sec, INR 2.88, PTT control 30.4 sec and test 51.1 sec.

The most likely diagnosis is:

  1. Asperger's Disorder
  2. Rett's Disorder
  3. Tourette's Disorder
  4. Hepatolenticular degeneration

Copyright 2004 American College of Emergency Physicians. Pediatric Emergency Medicine Section quizzes may be reproduced for educational purposes only. To obtain permission to reprint for any other purpose, please submit your written request to: Deputy Executive Director, American College of Emergency Physicians, PO Box 619911, Dallas, TX 75261.

Printable Version 

LIVE CHAT
[ Feedback → ]